Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Strongly central sets and sets of polynomial returns mod 1


Authors: Vitaly Bergelson, Neil Hindman and Dona Strauss
Journal: Proc. Amer. Math. Soc. 140 (2012), 2671-2686
MSC (2010): Primary 05D10
Published electronically: December 22, 2011
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Central sets in $ \mathbb{N}$ were introduced by Furstenberg and are known to have substantial combinatorial structure. For example, any central set contains arbitrarily long arithmetic progressions, all finite sums of distinct terms of an infinite sequence, and solutions to all partition regular systems of homogeneous linear equations. We introduce here the notions of strongly central and very strongly central, which as the names suggest are strictly stronger than the notion of central. They are also strictly stronger than syndetic, which in the case of $ \mathbb{N}$ means that gaps are bounded.

Given $ x\in \mathbb{R}$, let $ w(x)=x-\lfloor x+\frac {1}{2}\rfloor $. Kronecker's Theorem says that if $ 1,\alpha _1,\alpha _2,\ldots ,\alpha _v$ are linearly independent over $ \mathbb{Q}$ and $ U$ is a nonempty open subset of $ (-\frac {1}{2},\frac {1}{2})^v$, then $ \{x\in \mathbb{N}:(w(\alpha _1 x),\ldots ,w(\alpha _v x))\in U\}$ is nonempty, and Weyl showed that this set has positive density. We show here that if $ \overline 0$ is in the closure of $ U$, then this set is strongly central. More generally, let $ P_1,P_2,\ldots ,P_v$ be real polynomials with zero constant term. We show that

$\displaystyle \{x\in \mathbb{N}:(w(P_1(x)),\ldots ,w(P_v(x)))\in U\}$

is nonempty for every open $ U$ with $ \overline 0\in c\ell U$ if and only if it is very strongly central for every such $ U$ and we show that these conclusions hold if and only if any nontrivial rational linear combination of $ P_1,P_2,\ldots ,P_v$ has at least one irrational coefficient.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 05D10

Retrieve articles in all journals with MSC (2010): 05D10


Additional Information

Vitaly Bergelson
Affiliation: Department of Mathematics, Ohio State University, Columbus, Ohio 43210
Email: vitaly@math.ohio-state.edu

Neil Hindman
Affiliation: Department of Mathematics, Howard University, 2400 Sixth Street, NW, Washington, DC 20059
Email: nhindman@aol.com

Dona Strauss
Affiliation: Department of Pure Mathematics, University of Leeds, Leeds LS2 9J2, United Kingdom
Email: d.strauss@hull.ac.uk

DOI: http://dx.doi.org/10.1090/S0002-9939-2011-11129-8
PII: S 0002-9939(2011)11129-8
Received by editor(s): June 17, 2010
Received by editor(s) in revised form: March 16, 2011
Published electronically: December 22, 2011
Additional Notes: The first two authors acknowledge support received from the National Science Foundation via Grants DMS-0901106 and DMS-0852512 respectively.
Communicated by: Jim Haglund
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.